Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than morphine. It is a major contributor to fatal and nonfatal overdoses in the U.S. There are two types of fentanyl: pharmaceutical fentanyl and illicitly manufactured fentanyl. Both are considered synthetic opioids.
How does it affect the body? Similar to other opioid analgesics, fentanyl produces effects such as: relaxation, euphoria, pain relief, sedation, confusion, drowsiness, dizziness, nausea and vomiting, urinary retention, pupillary constriction, and respiratory depression.
Yes. NARCAN is a medication which can reverse a fentanyl overdose. It’s important to note that because of the strength of fentanyl, multiple doses of NARCAN may be necessary. If you suspect someone is overdosing, call 911 immediately.
Fentanyl is much cheaper to make than other opioids. It is also easier to smuggle because small amounts are very powerful. It is a lot easier to smuggle in a baggie of Fentanyl powder than kilogram bricks of other drugs for the same profit margin. It is highly addictive, making individuals need more to chase their first high.
Talk with your kids about Fentanyl. Address any underlying concerns that may lead to your child to take Fentanyl intentionally or unintentionally. Be aware of what your child is doing on their phone. Pills and other drugs are now often purchased online or through social media.
Pronounced ‘zy-la-zeen’ and known on the street as “tranq dope,” the mix of fentanyl and an animal sedative is deepening addiction, baffling law enforcement and causing wounds so severe that some result in amputation.
Based on death record data, 54.4% of drug overdose deaths occurred in the decedent’s own home. This highlights the importance of getting naloxone into the hands of community members, particularly friends and family of people who use opioids.
According to the National Institute on Drug Abuse (NIDA), NARCAN will not harm a person who has not actually ingested opioids, so if you suspect an opioid overdose, do not hesitate to administer NARCAN.
Fake prescription pills, commonly laced with deadly fentanyl, are often sold on social media and e-commerce platforms – making them available to anyone with a smartphone. Emoji “codes” are used to keep it secretive.
To combat the growing overdose crisis, in 2015 Pennsylvania opened 45 “Centers of Excellence” all over the state – these centers not only ensure that every person with Opioid Use Disorder has access to treatment options, but also makes sure their outside needs are met so they have the option to get the help they need. This includes social needs like job training, housing and transportation support, education services, and childcare, among others.
Act 139 Good Samaritan Law & Standing Order for naloxone allows anyone to get NARCAN with no prescription needed. Having NARCAN on hand helps you save a life. Getting trained on how to use NARCAN and being informed on what an overdose looks like are crucial in emergency situations.
Anyone can save a life. Be prepared to act in the event of a fentanyl overdose or poising.
Follow + Share